Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Orthogonal polynomials and hypergroups. II. The symmetric case


Author: R. Lasser
Journal: Trans. Amer. Math. Soc. 341 (1994), 749-770
MSC: Primary 33C45; Secondary 43A62
DOI: https://doi.org/10.1090/S0002-9947-1994-1139495-9
MathSciNet review: 1139495
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The close relationship between orthogonal polynomial sequences and polynomial hypergroups is further studied in the case of even weight function, cf. [18]. Sufficient criteria for the recurrence relation of orthogonal polynomials are given such that a polynomial hypergroup structure is determined on $ {\mathbb{N}_0}$. If the recurrence coefficients are convergent the dual spaces are determined explicitly. The polynomial hypergroup structure is revealed and investigated for associated ultraspherical polynomials, Pollaczek polynomials, associated Pollaczek polynomials, orthogonal polynomials with constant monic recursion formula and random walk polynomials.


References [Enhancements On Off] (What's this?)

  • [1] R. Askey, Orthogonal expansions with positive coefficients. II, SIAM J. Math. Anal. 2 (1971), 340-346. MR 0296591 (45:5650)
  • [2] R. Askey and M. E. H. Ismail, Recurrence relations, continuous fractions and orthogonal polynomials, Mem. Amer. Math. Soc., vol. 300, 1985.
  • [3] R. Askey and J. Wimp, Associated Leguerre and Hermite polynomials, Proc. Royal Soc. Edinburgh 96A (1984), 15-37. MR 741641 (85f:33014)
  • [4] P. Barrucand and D. Dickinson, On the associated Legendre polynomials. Orthogonal expansions and their continuous analogues, Southern Illinois Univ. Press, Carbondale, 1967, pp. 43-50. MR 0232975 (38:1298)
  • [5] J. Bustoz and M. E. H. Ismail, The associated ultraspherical polynomials and their $ q$-analogues, Canad. J. Math. 34 (1982), 718-736. MR 663314 (84c:33013)
  • [6] T. S. Chihara, An introduction to orthogonal polynomials, Gordon and Breach, New York, 1978. MR 0481884 (58:1979)
  • [7] -, The parameters of a chain sequence, Proc. Amer. Math. Soc. 108 (1990), 775-780. MR 1002153 (90e:40004)
  • [8] J. M. Cohen and A. R. Trenholme, Orthogonal polynomials with a constant recursion formula and an application to harmonic analysis, J. Funct. Anal. 59 (1984), 175-184. MR 766488 (86d:42024)
  • [9] W. C. Connett and A. L. Schwartz, Product formulas, hypergroups, and the Jacobi polynomials, Bull. Amer. Math. Soc. (N.S.) 22 (1990), 91-96. MR 1003862 (90h:33022)
  • [10] C. Dunkl, The measure algebra of a locally compact hypergroup, Trans. Amer. Math. Soc. 179 (1973), 331-348. MR 0320635 (47:9171)
  • [11] G. Gasper, Linearization of the product of Jacobi polynomials. I, Canad. J. Math. 22 (1970), 171-175. MR 0257433 (41:2084)
  • [12] -, Banach algebras for Jacobi series and positivity of a kernel, Ann. of Math. (2) 95 (1972), 261-280. MR 0310536 (46:9634)
  • [13] J. Geronimus, On a set of polynomials, Ann. of Math. (2) 31 (1930), 681-686. MR 1502972
  • [14] E. R. Hansen, A table of series and products, Prentice-Hall, Englewood Cliffs, N.J., 1975.
  • [15] M. E. H. Ismail, J. Letessier, and G. Valent, Linear birth and death models and associated Laguerre and Meixner polynomials, J. Approx. Theory 55 (1988), 337-348. MR 968940 (89m:60204)
  • [16] R. I. Jewett, Spaces with an abstract convolution of measures, Adv. in Math. 18 (1975), 1-101. MR 0394034 (52:14840)
  • [17] S. Karlin and J. McGregor, Random walks, Illinois J. Math. 3 (1959), 66-81. MR 0100927 (20:7352)
  • [18] R. Lasser, Orthogonal polynomials and hypergroups, Rend Mat. 3 (1983), 185-209. MR 735062 (85g:33009)
  • [19] -, Linearization of the product of associated Legendre polynomials, SIAM J. Math. Anal. 14 (1983), 403-408. MR 688586 (84e:33013)
  • [20] -, Fourier-Stieltjes transforms on hypergroups, Analysis 2 (1982), 281-303. MR 732336 (85e:43011)
  • [21] -, Lacunarity with respect to orthogonal polynomial sequences, Acta Sci. Math. 47 (1984), 391-403. MR 783313 (86g:42044)
  • [22] R. Lasser and M. Leitner, Stochastic processes indexed by hypergroups. I, J. Theoret. Probab. 2 (1989), 301-311. MR 996992 (91f:60070)
  • [23] -, On the estimation of the mean of weakly stationary and polynomial weakly stationary sequences, J. Multivariate Analysis 35 (1990), 31-47. MR 1084940 (92e:62160)
  • [24] R. Lasser and J. Obermaier, On Fejér means with respect to orthogonal polynomials: A hypergroup theoretic approach, Progress Approx. Theory (1991), 551-565. MR 1114796 (92j:43009)
  • [25] P. Nevai, Orthogonal polynomials, Mem. Amer. Math. Soc., vol. 213, 1979. MR 526275 (81c:42032)
  • [26] F. Pollaczek, Sur une famille de polynômes orthogonaux à quatre parametres, C. R. Acad. Sci. Paris 230 (1950), 2254-2256. MR 0035868 (12:24e)
  • [27] R. Spector, Apercu de la théorie des hypergroupes, Lecture Notes in Math., vol. 497 (Analyse Harmonique sur les Groupes de Lie, Sem. Nancy-Strasbourg 1973-1975), Springer, Berlin, 1975. MR 0447974 (56:6284)
  • [28] G. Szegö, Orthogonal polynomials, Amer. Math. Soc., Providence, R.I., 1959.
  • [29] R. Szwarc, Orthogonal polynomials and a discrete boundary value problem, SIAM J. Math. Anal. 23 (1992), 959-964. MR 1166568 (93i:33007)
  • [30] -, Convolution structures associated with orthogonal polynomials, J. Math. Anal. Appl. 170 (1992), 158-170. MR 1184732 (93j:42015)
  • [31] M. Voit, Laws of large numbers for polynomial hypergroups and some applications, J. Theoret. Probab. 3 (1990), 245-266. MR 1046333 (92c:60015)
  • [32] -, Central limit theorems for random walks on $ {\mathbb{N}_0}$ that are associated with orthogonal polynomials, J. Multivariate Anal. 34 (1990), 290-322. MR 1073111 (91j:60117)
  • [33] -, A law of the iterated logarithm for a class of polynomial hypergroups, Mh. Math. 109 (1990), 311-326. MR 1064225 (91k:60016)
  • [34] -, Central limit theorems for a class of polynomial hypergroups, Adv. in Appl. Probab. 22 (1990), 68-87. MR 1039377 (91k:60008)
  • [35] -, Factorization of probability measures on symmetric hypergroups, J. Austral. Math. Soc. A 50 (1991), 417-467. MR 1096896 (92i:60015)
  • [36] J. Wimp, Explicit formulas for the associated Jacobi polynomials and some applications, Canad. J. Math. 39 (1987), 983-1000. MR 915027 (88k:33023)
  • [37] J. Zhang, P. Nevai, and V. Totik, Orthogonal polynomials: their growth relative to their sums, J. Approx. Theory 67 (1991), 215-234. MR 1133061 (92k:42034)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 33C45, 43A62

Retrieve articles in all journals with MSC: 33C45, 43A62


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1139495-9
Keywords: Orthogonal polynomials, hypergroup
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society